Alert archive / California / Wind Advisories in 2017

Wind Advisory 17, NWS Sacramento, CA

February 9, 2017

NWS Sacramento, CA issued this wind advisory at Feb 9, 2017, 7:06 PM PST. It was in force for 114 min.

The area

The counties it named.

The facts

Issued
Feb 9, 2017, 7:06 PM PST (03:06 UTC)
Expired
Feb 9, 2017, 9:00 PM PST
In force
114 min
Issued by
NWS Sacramento, CA

The text

As transmitted.

131 
WWUS76 KSTO 100306
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
706 PM PST Thu Feb 9 2017

...Strong winds continue over the northern Sacramento Valley...

.Strong south winds should continue for a couple of more hours
over the northern Sacramento Valley. The winds are also resulting
in a line of heavy showers and thunderstorms west to north of the
Redding area. 

CAZ015-100500-
/O.EXP.KSTO.WI.Y.0016.000000T0000Z-170210T0300Z/
/O.NEW.KSTO.WI.Y.0017.170210T0306Z-170210T0500Z/
Northern Sacramento Valley-
Including the cities of Redding and Red Bluff
706 PM PST Thu Feb 9 2017

...WIND ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...

The National Weather Service in Sacramento has issued a Wind
Advisory, which is in effect until 9 PM PST this evening. 

* TIMING...Strong south winds continue in the northern Sacramento
  valley into the evening. 

* WINDS...South 20 to 30 mph with gusts to 45 mph. 

* IMPACTS...Localized downed trees and power outages along with 
  difficult driving conditions, especially for high profile 
  vehicle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 40 mph or greater are
expected. Winds this strong can make driving difficult,
especially for small cars and high profile vehicles. Use extra
caution.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ013-014-016-063-064-066>069-100415-
/O.EXP.KSTO.WI.Y.0016.000000T0000Z-170210T0300Z/
Shasta Lake Area / Northern Shasta County-
Burney Basin / Eastern Shasta County-Central Sacramento Valley-
Mountains Southwestern Shasta County to Northern Lake County-
Clear Lake/Southern Lake County-
Northeast Foothills/Sacramento Valley-Motherlode-
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Shasta Dam, Burney, Chico, Oroville, 
Marysville/Yuba City, Alder Springs, Lakeport, Paradise, 
Grass Valley, Jackson, Chester, Quincy, and Blue Canyon
706 PM PST Thu Feb 9 2017

...WIND ADVISORY HAS EXPIRED...

Winds have decreased except for isolated remote locations over the
highest terrain. 

Interact with us via social media 
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
1 follow-up statement
376 
WWUS76 KSTO 100507
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
907 PM PST Thu Feb 9 2017

CAZ015-100615-
/O.EXP.KSTO.WI.Y.0017.000000T0000Z-170210T0500Z/
Northern Sacramento Valley-
Including the cities of Redding and Red Bluff
907 PM PST Thu Feb 9 2017

...WIND ADVISORY HAS EXPIRED...

Winds have decreased over the northern Sacramento Valley. 

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Feb 9, 3:23 PM PST, 3 hours 43 minutes earlier.

Area forecast discussion, Feb 9, 3:23 PM PST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
323 PM PST Thu Feb 9 2017

.Synopsis...
Steady moderate to heavy precipitation this evening become more
showery Friday with areas of breezy to windy conditions today as
the last in a series of Pacific storms affect the region. Flooding
concerns will continue. Drier weather returns for the weekend
through the middle of next week.

&&

.Discussion (Tonight through Sunday)...
Main swath of moderate precipitation with localized areas of heavy
rainfall over northern California today. The back edge of the
steady rain has cleared the northern and central Sacramento
Valley, giving way to some showery activity. The familiar
convergent shower line has formed over western Shasta county this
afternoon and may continue into the evening. This area of
concentrated rain will likely create some additional flood
concerns north and west of Redding and Shasta Lake area.

Snow levels remain quite high in this warm sector air and
generally well above pass levels. Current MFR to RDD surface
gradient at 11mb and RDD to SAC gradient at 8mb is resulting in
breezy to strong winds over the northern and central Sacramento
Valley. Winds are sustained in the mid to upper 20s (mph). These
winds should be shifting southward this afternoon, but not as
strong over the the Sacramento area. When the cold front pushes
into the Sierra this evening, most areas should see a slow drop
off in wind speeds. Cooler air associated with the front will
bring down snow levels to pass levels this evening as continued
steady precipitation will continue overnight across the west
slope of the Sierra with snow levels lowering to 5000-6000 ft
Friday. The upper low associated with the frontal system will
push into NorCal during the day on Friday for a continuation of
showers. Enough instability is expected for isolated Valley and
foothill thunderstorms, especially in the late afternoon and
evening hours. Most NorCal locations will see a continued threat
of showers Friday night as the upper low pushes through the
region.

Upper ridging and northerly flow aloft should bring a rapid end
to any shower threat by mid day Saturday. Saturday will bring a
fairly abrupt change to the recent spell of wet weather with fair
skies and above normal daytime temperatures expected by Saturday
afternoon. Even warmer temperatures are expected on Sunday with
highs several degrees above normal in the northern Sac valley
where north winds and adiabatic warming with give temperatures a
boost. Fog in the northern San Joaquin Valley may develop Sunday
morning with the lighter winds and a plethora of moisture.
JClapp

&&
.EXTENDED DISCUSSION (Monday THROUGH Thursday)
Pacific upper high pressure ridge will build over NorCal Monday
through Wednesday providing a much needed break in the extreme wet
pattern. Areas of fog will be possible during the early mornings
with abundant low-level moisture under generally clear skies and
light winds.

A return to the wet pattern seems likely from Thursday into next
weekend...as models show a series of storm systems to impact the
area. It is still a bit early to speculate on actual
amounts...but model trends indicate potentially significant storm
systems. Snow levels may be lower with these system versus this
weeks...with levels 4000-6000 feet Fri-Sat.

&&

.AVIATION...
Messy TAFs for the terminals as storm continues across northern
California. MVFR and IFR conditions expected this evening and
overnight. Wind gusts will wind down through the evening for the
valley, but gusty southwest winds between 25 to 35 kts for the
Sierra ridges will continue. Light rain will continue across the
area through Friday morning, and snow is expected for the higher
terrain. Weather conditions should improve Friday afternoon.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 PM PST Friday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Wind Advisory until 7 PM PST this evening for Burney Basin /
Eastern Shasta County-Central Sacramento Valley-Clear
Lake/Southern Lake County-Motherlode-Mountains Southwestern
Shasta County to Northern Lake County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Shasta
Lake Area / Northern Shasta County-West Slope Northern Sierra
Nevada-Western Plumas County/Lassen Park.

&&

In the hours before

Local storm report, Feb 9, 4:44 PM PST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
444 PM PST THU FEB 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            1 WNW NEVADA CITY       39.27N 121.04W
02/09/2017                   NEVADA             CA   DEPT OF HIGHWAYS

            HWY 49 IS CLOSED NORTH OF NEVADA CITY, FROM
            NEWTOWN RD TO TYLER FOOTE RD DUE TO MULTIPLE
            SLIP OUTS.

&&

EK
Local storm report, Feb 9, 4:53 PM PST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
453 PM PST THU FEB 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            2 NNE RALEY FIELD       38.61N 121.50W
02/09/2017                   SACRAMENTO         CA   PUBLIC

            DISCOVERY PARK FLOODED, WITH WATER ABOUT 8
            FEET DEEP.

&&

EK
Special weather statement, Feb 9, 5:00 PM PST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Sacramento CA
500 PM PST THU FEB 9 2017

CAZ013-015-063-100230-
Northern Sacramento Valley CA-
Mountains Southwestern Shasta County to Northern Lake County CA-
Shasta Lake Area / Northern Shasta County CA-
500 PM PST THU FEB 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHASTA COUNTY UNTIL 630
PM PST...

A line of heavy showers and thunderstorms northwest of Redding
extends from 10 miles southeast of Castle Crag to Shasta Dam...to
Keswick...to near Ono continues to produce locally heavy rain.
Rainfall amounts from one-half to one inch per hour are occurring
with this line. The cells are moving rapidly to the northeast while
the line remains nearly stationary.

Small hail and winds in excess of 40 mph will also be possible with
this line of storms.

Locations impacted include...
Shasta Dam, Shasta Lake, Igo, Ono, O'brien, Keswick, Central Valley,
Whiskeytown, Mountain Gate and Centerville.

These areas have seen a similar line of heavy rain develop over
roughly the same area the past few days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This line of very heavy rainfall could lead to localized flooding of
roads, small rivers and streams and roadside culverts. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 4100 12201 4040 12260 4041 12277 4102 12221
TIME...MOT...LOC 0052Z 233DEG 4KT 4097 12218 4045 12265

jhm
Local storm report, Feb 9, 5:03 PM PST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
503 PM PST THU FEB 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            2 ESE SHELDON           38.41N 121.26W
02/09/2017                   SACRAMENTO         CA   BROADCAST MEDIA

            GREEN RD. IN WILTON FLOODED.

&&

EK
Local storm report, Feb 9, 5:06 PM PST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
506 PM PST THU FEB 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       1 N QUINCY              39.94N 120.92W
02/09/2017  M2.30 INCH       PLUMAS             CA   TRAINED SPOTTER

            THERE WERE 2.30 INCHES OF RAIN MEASURED OVER
            24 HOURS, 6.10 INCHES OVER 72 HOURS.

&&

EK
Special weather statement, Feb 9, 6:39 PM PST, 27 minutes before
Special Weather Statement
National Weather Service Sacramento CA
639 PM PST THU FEB 9 2017

CAZ013-015-063-066-100400-
Northeast Foothills/Sacramento Valley CA-
Northern Sacramento Valley CA-
Mountains Southwestern Shasta County to Northern Lake County CA-
Shasta Lake Area / Northern Shasta County CA-
639 PM PST THU FEB 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEHAMA AND SOUTH
CENTRAL SHASTA COUNTIES UNTIL 800 PM PST...

At 633 PM PST, Doppler radar was tracking a line of heavy showers
and thunderstorms, northwest of Redding, from near O'brien to
Mountain Gate...to Centerville to 8 miles west of Rosewood. The line
was nearly stationary or sagging slowly to the southeast, while the
cells moved quickly to the northeast.

Small hail and winds in excess of 40 mph will be possible with these
storms. Rainfall rates from one-half to one inch are still possible
through 8 pm.

Locations impacted include...
Redding, Shasta Dam, Shasta Lake, Igo, Ono, Keswick, and Central
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Several small creeks in the area have
shown sharp rises and may flood, including Clear, Cow, and Battle
Creeks. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4069 12211 4026 12268 4030 12284 4093 12225
TIME...MOT...LOC 0233Z 208DEG 1KT 4082 12221 4031 12270

jhm

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 5:00 PM PSTSpecial Weather StatementSTOShasta90 min
Feb 9, 6:39 PM PSTSpecial Weather StatementSTOShasta81 min
Feb 10, 3:38 AM PSTRiver Flood WarningSTOSacramento, San Joaquin3 days
Feb 10, 6:58 AM PSTSpecial Weather StatementSTOSan Joaquin47 min

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.